Her excruciating migraines disappeared overnight when she stopped taking the pill. Yet Kelsie Bryson took eight years to make the connection between the pill and her symptoms. “I would experience numbness in the right side of my body — including in my mouth, which would prevent me from talking for 15 or so minutes at a time — vomiting and confusion”, she explains. Sometimes she even had to go to hospital. One day, a doctor, making the connection, advised her to stop taking the pill. The effect was immediate and the symptoms stopped.
Kelsie Bryson is not alone in this respect. According to surveys conducted by the Society of Obstetricians and Gynaecologists of Canada, the number of women using hormonal contraception has been falling dramatically over the past decade. In 2006, 39% of Canadian women over 30 years of age were taking the pill compared to just 16% in 2016.
People are becoming increasingly familiar with the side effects of the pill, and this “paired with growing interest in non-hormonal birth control”, has led to a general mistrust in the use of hormones, while cycle tracking is becoming more common.
Dr Sari Kives, a gynaecologist and professor at the University of Toronto, acknowledges that “any time you ingest progestin, whether that’s through the pill or a hormonal IUD, there’s a chance your mood can be altered” because progesterone affects mood. “The short-term risks of the pill include spotting”, she says, “breast tenderness, nausea, vomiting and bloating”, and side effects include “blood clots, […] heart attacks, stroke, increased blood pressure and liver tumours”. The gynaecologist explains that the latter are more serious whilst the former are very common. The hormonal pill can even impact on mental health, weight gain or skin balance and is regularly linked to depression.
For further reading: